JOURNAL ARTICLE

Hyperammonemic encephalopathy induced by a combination of valproate and pivmecillinam

C-M Lokrantz, B Eriksson, I Rosén, F Asztely
Acta Neurologica Scandinavica 2004, 109 (4): 297-301
15016014
We describe the clinical and neurophysiological findings in a case of hyperammonemic encephalopathy. A 72-year-old woman taking valproate (VPA), as monotherapy for her partial epilepsy developed urinary tract infection. She was treated with pivmecillinam 600 mg daily. The following days she deteriorated and became stuporous. At admission her serum ammonia level was increased (113 mmol/l) but the liver function appeared normal. EEG showed bilateral triphasic waves and continuous high-amplitude delta-theta wave. The patient recovered rapidly after discontinuation of VPA and i.v. treatment with cefuroxime for her urinary tract infection. VPA-induced hyperammonemic encephalopathy in adults is a rare phenomenon, especially when VPA is used as monotherapy. It has been suggested that the VPA-induced hyperammonemic encephalopathy is due to reduced serum carnitine concentration. Pivmecillinam, a widely used antibiotic for treatment of urinary tract infections, is also known to decrease the serum carnitine concentration. Our case shows that caution is required when treatment with VPA is combined with pivmecillinam due to the risk of developing hyperammonemic encephalopathy.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15016014
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"